Florida, 2025

Hail and Damaging Winds in Florida, May 24, 2025

May 24, 2025 · NWS MLB · 8 events in 3 counties and zones

Multiple thunderstorms across east central Florida produced severe hail, some of which was large.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Multiple thunderstorms across east central Florida produced severe hail, some of which was large.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 24, 12:58 PM EST, 1 hour 3 minutes earlier. Its key messages:

  • Issued at 1000 AM EDT Sat May 24 2025
  • Marginal Risk for strong to severe storms across most of EC FL; primary hazards include gusty to damaging winds and large hail
  • Continued chance for afternoon/evening rain and lightning storms Sunday into next week
  • Heat and humidity build each day into next week with peak heat index values around 100 this weekend, 100-105 next week
Area forecast discussion, May 24, 12:58 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
158 PM EDT Sat May 24 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 1000 AM EDT Sat May 24 2025

- Marginal Risk for strong to severe storms across most of EC FL;
  primary hazards include gusty to damaging winds and large hail

- Continued chance for afternoon/evening rain and lightning storms
  Sunday into next week

- Heat and humidity build each day into next week with peak heat
  index values around 100 this weekend, 100-105 next week

&&

.UPDATE...
Issued at 1000 AM EDT Sat May 24 2025

The most significant change to the forecast for today was an
expansion of the MRGL risk of severe storms now encompassing much
of EC FL. With moisture expanding northward, expect coverage of
storms to be over a larger area, not confined to just our southern
counties. Early morning Cape sounding shows cool temps aloft, -10C
at 500 mb and high DCAPE (1100 J/kg). Expect convective initiation
along the east coast sea breeze just inland from the coast during
the early to mid aftn (2-3pm) with boundary collisions producing
the best opportunity for strong/severe storms.

Strong heating will produce max temps in the mid 90s interior
with LEE approaching its record high of 95F from 2014. Record at
MCO (97F from 1956) looks a bit out of reach with only a 10-14%
chance of reaching their record.

&&

.PREVIOUS DISCUSSION...
Issued at 410 AM EDT Sat May 24 2025

Today-Tonight...Warm and humid conditions are in place to start
the holiday weekend. Mostly sunny skies this morning are forecast
to boost temperatures into the upper 80s and low 90s by lunchtime.
Thanks to plenty of sunshine, highs this afternoon will push into
the low 90s along the coast, reaching the mid 90s farther inland.
Combined with higher humidity, heat index values in the upper 90s
to low 100s are anticipated. If your holiday weekend plans include
time spent outdoors, stay protected from the sun, stay well hydrated,
and take frequent breaks in the A/C or shade to cool down.

For some locations, a temporary cooldown may arrive in the form of
showers and lightning storms this afternoon and evening. Model
guidance continues to indicate slightly greater coverage of
precipitation today, with convection initially forming along the
east coast sea breeze (closer to the coast). As the breeze moves
inland, additional rain and storms are forecast to develop. The
highest rain chances (50-65%) extend from near the Orlando metro
southward toward Lake Okeechobee. There is also a Marginal Risk
(level 1 out of 5) for a few strong to severe storms after 3 PM,
mainly from Lake Kissimmee to Melbourne and points southward.
Model soundings indicate a supportive environment, characterized
by steep low-level lapse rates, sufficient MLCAPE/SBCAPE, and
slightly cooler temps aloft today (-10C to -11C at 500mb).
Instances of strong to damaging winds (50-60 mph), large hail (up
to 1.5" diameter), frequent lightning strikes, and heavy rainfall
are the main hazards of concern today. A brief funnel cloud or
tornado also cannot be ruled out, mainly where the sea breeze and
storm-scale boundary collisions occur (probability less than 2%).

Lingering showers and storms will quickly come to an end by mid to
late evening over the southern half of the area (similar to
yesterday). Overnight lows are forecast to settle in the upper 60s
to mid 70s once again.

Sunday-Monday...A rinse-and-repeat weather pattern will stick
around for Sunday and Monday, with heat index values climbing by
another degree or two each day. Mid level ridging is forecast to
build over the Florida Peninsula as upper level winds decrease
further. Showers and storms are anticipated to form in the mid to
late afternoon hours on Sunday, with the potential for a slightly
more active west coast breeze. Westerly steering flow on Sunday
will push showers and storms toward the east FL coast, while
lighter steering winds on Monday will result in storm motion being
more erratic. A strong storm or two cannot be ruled out each day
with gusty winds being the primary threat. Outside of storms, heat
index values will nudge higher into the low-mid 100s, especially
on Monday.

Tuesday-Friday...Through mid week, ridging holds over central
Florida with light southerly flow backing to the southeast each
afternoon (behind the sea breeze). Rain and storm chances (40-60%)
will increasingly favor interior locations as the sea breeze
pushes farther inland each afternoon. Daytime temps in the low
90s combined with high humidity will lead to heat indices
approaching 100-105 degrees during peak heating hours. Adequate
cooling, hydration, and sun protection will be needed as this
stretch of hot and humid weather lasts through much of the work
week. By Friday into next weekend, 500mb height anomalies hint at
a change in our overall pattern...increasingly unsettled weather
leading to potentially higher, more widespread rain chances.
Additional cloud cover and the approach of a front could also
provide some relief from the heat. Any specifics beyond that will
become clearer through the upcoming week.

&&

.MARINE...
Issued at 410 AM EDT Sat May 24 2025

High pressure over the local waters will promote light southerly
flow (~ 5-10 kt), followed by a daily afternoon/evening sea breeze
that backs winds to the SSE (10-14 kt). Generally favorable
boating conditions are forecast as a result. However, the chance
for afternoon/evening showers and storms may locally degrade
boating conditions, bringing the potential for strong wind, hail,
and lightning strikes (especially over inland lakes).

&&

.AVIATION...
(18Z TAFs)
Issued at 157 PM EDT Sat May 24 2025

Mainly VFR is forecast outside of showers/storms. Scat'd storms are
forecast to develop this PM and SUN PM over ECFL as the ECSB converges
with the WCSB and outflow from previous storms. Isol'd severe storms
are forecast this PM. ESE winds this PM at around 8-12kts with gusts
to 15-18kts are expected to weaken tonight before increasing on SUN
after 16Z. A TEMPO group at 09-13Z for MVFR VIS is forecast at KSUA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  90  71  91 /  10  40  20  50
MCO  72  91  73  92 /  20  60  20  60
MLB  73  88  74  89 /  30  50  20  60
VRB  72  89  73  90 /  30  40  20  60
LEE  71  92  73  92 /  10  60  20  60
SFB  71  92  72  93 /  10  60  20  60
ORL  72  92  73  92 /  20  60  20  60
FPR  71  89  73  90 /  40  40  20  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Kelly
AVIATION...Fehling

In the hours before

Special weather statement, May 24, 1:44 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
244 PM EDT Sat May 24 2025

FLZ041-046-141-247-347-447-241930-
Coastal Volusia FL-Northern Brevard Barrier Islands FL-Seminole FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Inland Northern Brevard FL-
244 PM EDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SEMINOLE...
NORTHWESTERN BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES THROUGH 330 PM
EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsmoor, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oak Hill, Mims, Scottsmoor, Geneva, and Maytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2878 8074 2858 8094 2858 8095 2859 8094
      2860 8095 2861 8097 2861 8100 2874 8109
      2892 8096
TIME...MOT...LOC 1844Z 317DEG 7KT 2874 8093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fehling

The radar

The Melbourne radar (KMLB), 14 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brevard

When
May 24, 2:01 PM EST
Where
Brevard County, 4.81 mi SSE of June Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
27.990, -80.660

Trained spotter reports nickel to half-dollar-size hail in Palm Bay. Hail lasted 2 to 4 minutes.

Hail, Brevard

When
May 24, 2:05 PM EST
Where
Brevard County, 4.93 mi W of Malabar
Measured
1 in hail
Reported by
Public
Coordinates
27.990, -80.650

Quarter size hail near Grandeur St and Emerson Dr SE in Palm Bay.

Thunderstorm Wind, Brevard

When
May 24, 2:12 PM EST
Where
Brevard County, 4.93 mi W of Malabar
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
27.990, -80.650

Reports of large tree branch from an oak tree falling on roof of a home on Grandeur St in Palm Bay. Time estimated by radar.

Hail, Brevard

When
May 24, 2:17 PM EST
Where
Brevard County, 4.58 mi WSW of Valkaria Arpt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
27.951, -80.642

CoCoRaHS observer reported hail up to 1.75 inches in diameter in Palm Bay. Time estimated via radar.

Hail, Indian River

When
May 24, 2:32 PM EST
Where
Indian River County, 1.51 mi SSW of River Bridge
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
27.750, -80.530

Estimated quarter to golf ball size hail based on photos shared by local media in Vero Lake Estates. Hail occurred at 103rd Ct & S 85th St.

Thunderstorm Wind, Brevard

When
May 24, 2:35 PM EST
Where
Brevard County, 4.81 mi SSE of June Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.990, -80.660

Trained spotter near Cogan/San Filippo in Palm Bay estimates 60 mph winds and broken pine tree branches. Also, reports pea to quarter-size hail.

Hail, Brevard

When
May 24, 2:52 PM EST
Where
Brevard County, 2.16 mi NNE of Lake Poinsett
Measured
1 in hail
Reported by
Public
Coordinates
28.380, -80.820

Report and subsequent photo indicates quarter size hail fell near Adamson Creek in Cocoa.

Hail, Volusia

When
May 24, 3:32 PM EST
Where
Volusia County, 4.22 mi NE of De Land Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.120, -81.240

Image submitted via social media of several hailstones, one of which measuring near 1 inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259701, 1259702, 1259706, 1259709, 1259703, 1259707, 1259704, 1259705.